Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 186, NWS Norman, OK

May 11, 2021Comanche County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 11, 2021, 8:42 AM CDT for Comanche County, Oklahoma. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 8:42 AM CDT (13:42 UTC)
Expired
May 11, 2021, 8:58 AM CDT
In force
16 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Comanche County, OK

The radar

The Altus AFB radar (KFDR), 52 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS54 KOUN 111342
SVROUN
OKC031-111430-
/O.NEW.KOUN.SV.W.0186.210511T1342Z-210511T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
842 AM CDT Tue May 11 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Comanche County in southwestern Oklahoma...

* Until 930 AM CDT.

* At 841 AM CDT, a severe thunderstorm was located near Indiahoma,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lawton, Cache, Elgin, Fletcher, Sterling, Medicine Park, Indiahoma,
  Fort Sill, Meers, Lake Lawtonka, Lake Ellsworth and Wichita
  Mountains Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3468 9882 3486 9846 3485 9818 3464 9814
      3450 9863 3451 9883
TIME...MOT...LOC 1341Z 247DEG 43KT 3459 9878 

HAIL...1.00IN
WIND...60MPH
 
$$

03
1 follow-up statement
916 
WWUS54 KOUN 111358
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
858 AM CDT Tue May 11 2021

OKC031-111407-
/O.CAN.KOUN.SV.W.0186.000000T0000Z-210511T1430Z/
Comanche OK-
858 AM CDT Tue May 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR COMANCHE COUNTY IS
CANCELLED...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3468 9882 3486 9846 3485 9818 3464 9814
      3450 9863 3451 9883
TIME...MOT...LOC 1354Z 247DEG 43KT 3467 9855 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 5:59 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 11, 5:59 AM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
559 AM CDT Tue May 11 2021

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 216 AM CDT Tue May 11 2021

Early this morning, isentropic ascent atop low 50s dewpoints
could foster some isolated strong to severe thunderstorms across
the area. An approaching mid-level perturbation should allow for
lapse rates to steepen and support some elevated instability.
Some high resolution models seem to show little-to-no initiation
at all, but that is likely due to the weaker moisture advection
beneath the isentropic ascent. Southern OK, at the very least,
still has the best threat for marginally severe hail accompanying
any deeper convection. The threat for convection does, however,
have the possibility to reach the I-40 corridor and vicinity if
surface moisture can increase. Models are in agreement with
modest effective shear that could support organized cells, should
they form. Any storms that do form, will tend to be isolated.

During the day, cloudy skies and rain showers with ENE surface
flow will keep temperatures across the area in the mid-to-upper
50s. Rain showers should taper off some this evening with low
temperatures in the mid 40s to low 50s across much of the area.

Bunker

&&

.LONG TERM...
(Wednesday through Monday) Issued at 216 AM CDT Tue May 11 2021

A low amplitude wave will make its way through the area on
Wednesday, with low precipitation chances until it moves out of
the area Wednesday evening. Northwest flow aloft will be overhead
through most of the area through the remainder of the week, until
a broad ridge sets in later this weekend. There is the chance that
some residual convection, emanating from the Central/High Plains,
moves into the area late on Friday into Saturday morning.
Temperatures will gradually increase to near normal temperatures
over the weekend with highs in the low 80s.

Model guidance suggests that a negatively tilted mid-level trough
could bring the chance for more organized convection across the
area on Monday. There is model discrepancy on the initiating
boundary currently and shear looks to be weaker, but the main
point here is that an active pattern could exist next week.
Confidence in potential and timing will be better later this week
and into the weekend.

Bunker

&&

.AVIATION...
(12Z TAFS)
Issued at 543 AM CDT Tue May 11 2021

Ceilings will lower quickly this morning from VFR/MVFR to IFR with
possibly some LIFR later this morning. Sfc visibility will also
lower to mainly 3-5 mile range, but could see some lower vis
within the shower/thunderstorm activity that is expected to become
widespread later this morning. Precip chances will diminish from
west to east during the afternoon and early evening hours. However
IFR conditions will likely continue through 12Z Wednesday at most
sites.

&&

.UPPER AIR...
Issued at 108 PM CDT Mon May 10 2021

An Upper Air flight is planned for 12z this morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  57  48  61  47 / 100  20  20  10
Hobart OK         56  47  62  47 /  90  20  40  10
Wichita Falls TX  61  51  63  49 /  90  30  30  10
Gage OK           54  42  61  43 /  60  10  20  10
Ponca City OK     60  47  63  44 /  70  20  10  10
Durant OK         61  53  65  50 /  90  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION...30
Hazardous weather outlook, May 11, 8:02 AM CDT, 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
802 AM CDT Tue May 11 2021

OKZ004>048-050>052-TXZ083>090-121315-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
802 AM CDT Tue May 11 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms will be possible this morning thru early this afternoon
mainly along and south of Interstate 40. A few strong to severe
thunderstorms will be possible across portions of western north
Texas and southern Oklahoma thru 100 PM, with hail up to the size
of half dollars and wind gusts exceeding 50 mph.

Although showers will continue into the evening, thunderstorm
chances will diminish across the area by late this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...

Thunderstorm chances return to parts of Oklahoma and western
north Texas Friday night and continue through Monday. A few strong
to severe storms appear possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 11, 8:13 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
813 AM CDT Tue May 11 2021

TXZ086-089-111415-
Wichita TX-Archer TX-
813 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Wichita and northwestern
Archer Counties Until 915 AM CDT...

AT 808 AM CDT, a strong thunderstorm was located near Lake Kickapoo,
moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3349 9881 3351 9895 3366 9895 3384 9881
      3384 9848 3367 9848
TIME...MOT...LOC 1308Z 223DEG 15KT 3362 9884

03
Special weather statement, May 11, 8:15 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
815 AM CDT Tue May 11 2021

OKZ017-018-111400-
Kingfisher OK-Blaine OK-
815 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Kingfisher and east
central Blaine Counties Until 900 AM CDT...

AT 810 AM CDT, a strong thunderstorm was located 9 miles south of
Loyal, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Kingfisher, Dover and Omega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3574 9821 3586 9829 3615 9777 3605 9768
      3587 9768
TIME...MOT...LOC 1310Z 242DEG 41KT 3584 9817

03
Local storm report, May 11, 8:28 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
828 AM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     HAIL             3 SW OMEGA              35.84N 98.23W
05/11/2021  E0.88 INCH       BLAINE             OK   STORM CHASER

&&

EM
Special weather statement, May 11, 8:30 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
830 AM CDT Tue May 11 2021

OKZ035-037-038-111415-
Kiowa OK-Tillman OK-Comanche OK-
830 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...
northeastern Tillman and southwestern Comanche Counties Until 915 AM
CDT...

AT 826 AM CDT, a strong thunderstorm was located 5 miles east of
Manitou, moving east at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Lawton, Cache, Medicine Park, Indiahoma, Fort Sill and southeastern
Wichita Mountains Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3446 9895 3460 9899 3475 9843 3449 9836
TIME...MOT...LOC 1326Z 257DEG 38KT 3454 9888

03
Special weather statement, May 11, 8:31 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
831 AM CDT Tue May 11 2021

OKZ022-023-035-111415-
Kiowa OK-Washita OK-Caddo OK-
831 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa...southeastern
Washita and southern Caddo Counties Until 915 AM CDT...

AT 826 AM CDT, a strong thunderstorm was located near Mountain View,
moving east at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Anadarko, Carnegie, Mountain View, Fort Cobb, Gracemont, Gotebo, Fort
Cobb Reservoir and Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3496 9883 3506 9891 3513 9888 3531 9830
      3503 9821
TIME...MOT...LOC 1326Z 257DEG 38KT 3506 9877

03
Special weather statement, May 11, 8:37 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
837 AM CDT Tue May 11 2021

TXZ086-089-090-111415-
Clay TX-Wichita TX-Archer TX-
837 AM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Clay...southeastern
Wichita and northeastern Archer Counties Until 915 AM CDT...

AT 835 AM CDT, a strong thunderstorm was located 6 miles northwest of
Lake Arrowhead, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Southeastern Wichita Falls, Henrietta, Petrolia, Scotland, Byers,
Dean, Jolly, Lake Arrowhead and Lakeside City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3366 9847 3380 9858 3411 9819 3386 9799
TIME...MOT...LOC 1335Z 235DEG 30KT 3377 9845

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:30 PM CDTSpecial Weather StatementOUNBryan30 min
May 10, 7:36 PM CDTSevere Thunderstorm WarningOUNBryan24 min
May 10, 8:55 PM CDTSpecial Weather StatementOUNChoctaw20 min
May 11, 8:15 AM CDTSpecial Weather StatementOUNKingfisher45 min
May 11, 8:30 AM CDTSpecial Weather StatementOUNComanche45 min
May 11, 8:31 AM CDTSpecial Weather StatementOUNCaddo44 min
May 11, 8:47 AM CDTSpecial Weather StatementOUNBeckham43 min
May 11, 9:25 AM CDTSpecial Weather StatementOUNOklahoma50 min
May 11, 9:44 AM CDTSpecial Weather StatementOUNCleveland31 min
May 11, 9:46 AM CDTSpecial Weather StatementOUNCarter, Jefferson, Love44 min
May 11, 9:54 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
May 11, 10:06 AM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall39 min
May 11, 10:09 AM CDTSpecial Weather StatementOUNCleveland, McClain36 min
May 11, 10:44 AM CDTSpecial Weather StatementOUNPontotoc, Pottawatomie, Seminole46 min
May 11, 10:45 AM CDTSpecial Weather StatementOUNMarshall45 min
May 11, 11:14 AM CDTSpecial Weather StatementOUNCoal, Hughes, Pontotoc, Seminole46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.